Alert archive / Kansas / High Wind Warnings in 2019

High Wind Warning 5, NWS Goodland, KS

October 20, 2019Dundy County, Hitchcock County, Red Willow County, Nebraska; 8 counties in Kansas

NWS Goodland, KS issued this high wind warning at Oct 20, 2019, 9:25 PM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska; 8 counties in Kansas. It was in force for 4 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 20, 2019, 9:25 PM MDT (03:25 UTC)
Expired
Oct 21, 2019, 1:00 AM MDT
In force
4 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 20, 9:33 PM MDTNON-TSTM WND GST 62Atwood, KS
Oct 20, 9:34 PM MDTNON-TSTM WND GST 575 S Selden, KS
Oct 20, 9:40 PM MDTHIGH SUST WINDS 403 Ese Oakley, KSNW WINDS SUSTAINED AT 40 MPH AT 9:40 PM MDT (0340 UTC) AT MESONET STATION K5OK7, 2.8 E OAKLEY (KSKTA).
Oct 20, 9:41 PM MDTNON-TSTM WND GST 51Oberlin, KS
Oct 20, 9:50 PM MDTNON-TSTM WND GST 51Hill City, KS
Oct 20, 10:53 PM MDTNON-TSTM WND GST 541 E Hill City, KSASOS STATION KHLC HILL CITY.
Oct 20, 10:53 PM MDTNON-TSTM WND GST 542 E Mccook, NEASOS STATION KMCK MCCOOK AIRPORT.
Oct 20, 11:14 PM MDTNON-TSTM WND GST 602 E Mccook, NEPEAK WIND GUST OF 52 KNOTS, 60 MPH, MEASURED AT THE MCCOOK (KMCK) ASOS AT 0514 UTC.
Oct 20, 11:39 PM MDTNON-TSTM WND GST 611 Nnw Oberlin, KSPEAK WIND GUST OF 53 KNOTS, 61 MPH, AT THE OBERLIN (KOIN) AWOS AT 0539 UTC.
Oct 20, 11:55 PM MDTHIGH SUST WINDS 401 Nnw Oberlin, KSSUSTAINED NW WIND AT 40 MPH GUSTING TO 60 MPH AT THE OBERLIN (KOIN) AWOS AT 0555 UTC.
Oct 20, 11:55 PM MDTNON-TSTM WND GST 601 Nnw Oberlin, KSWIND GUST OF 52 KNOTS, 60 MPH, MEASURED AT THE OBERLIN (KOIN) AWOS AT 0555 UTC.
Oct 21, 12:15 AM MDTHIGH SUST WINDS 401 Nnw Oberlin, KSAWOS STATION KOIN OBERLIN.
Oct 21, 12:15 AM MDTNON-TSTM WND GST 581 Nnw Oberlin, KSAWOS STATION KOIN OBERLIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WWUS73 KGLD 210325
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
925 PM MDT Sun Oct 20 2019

KSZ001>004-014>016-029-NEZ079>081-210700-
/O.NEW.KGLD.HW.W.0005.191021T0325Z-191021T0700Z/
Cheyenne-Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Gove-Dundy-
Hitchcock-Red Willow-
Including the cities of St. Francis, Bird City, Atwood, Oberlin, 
Norton, Colby, Hoxie, Hill City, Quinter, Grinnell, Grainfield, 
Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook
925 PM MDT Sun Oct 20 2019 /1025 PM CDT Sun Oct 20 2019/

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM MDT /2 AM CDT/ MONDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Portions of northwest and west central Kansas and 
  southwest Nebraska.

* WHEN...Until 1 AM MDT /2 AM CDT/ Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
2 follow-up statements
250 
WWUS73 KGLD 210610 AAA
NPWGLD

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Goodland KS
1210 AM MDT Mon Oct 21 2019

NEZ079-210715-
/O.CAN.KGLD.HW.W.0005.000000T0000Z-191021T0700Z/
Dundy-
Including the city of Benkelman
1210 AM MDT Mon Oct 21 2019

...HIGH WIND WARNING IS CANCELLED...

The strongest northwest winds have ended. Wind gusts ranging from
40 to 50 mph will remain possible through 1 AM MDT.

$$

KSZ001-014-029-210715-
/O.CAN.KGLD.HW.W.0005.000000T0000Z-191021T0700Z/
Cheyenne-Thomas-Gove-
Including the cities of St. Francis, Bird City, Colby, Quinter, 
Grinnell, and Grainfield
110 AM CDT Mon Oct 21 2019

...HIGH WIND WARNING IS CANCELLED...

The strongest northwest winds have ended. Wind gusts ranging from
40 to 50 mph will remain possible through 2 AM CDT.

$$

NEZ080-081-210715-
/O.CON.KGLD.HW.W.0005.000000T0000Z-191021T0700Z/
Hitchcock-Red Willow-
Including the cities of Culbertson, Trenton, Stratton Ne, 
Palisade, and McCook
110 AM CDT Mon Oct 21 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM CDT EARLY THIS
MORNING...

* WHAT...Northwest winds sustained at 35 to 45 mph with gusts
  ranging from 55 to 65 mph.

* WHERE...Red Willow and Hitchcock Counties.

* WHEN...Until 2 AM CDT early this morning.

* IMPACTS...High winds may down trees, power lines, and damage
  property. Winds of this magnitude will also create dangerous
  driving conditions, particularly for high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home and avoid windows. Use caution if you must drive.

&&

$$

KSZ002>004-015-016-210715-
/O.CON.KGLD.HW.W.0005.000000T0000Z-191021T0700Z/
Rawlins-Decatur-Norton-Sheridan-Graham-
Including the cities of Atwood, Oberlin, Norton, Hoxie, 
and Hill City
110 AM CDT Mon Oct 21 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM CDT EARLY THIS
MORNING...

* WHAT...Northwest winds sustained at 35 to 45 mph with gusts
  ranging from 55 to 65 mph.

* WHERE...Rawlins, Decatur, Sheridan, Norton and Graham Counties.

* WHEN...Until 2 AM CDT early this morning.

* IMPACTS...High winds may down trees, power lines, and damage
  property. Winds of this magnitude will also create dangerous
  driving conditions, particularly for high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home and avoid windows. Use caution if you must drive.

High dust concentrations can aggravate asthma and cause
respiratory problems, especially in children, the elderly, or 
those with pre- existing respiratory conditions. The Kansas 
Department of Health and Environment recommends taking 
preventative measures such as staying indoors or wearing 
protective breathing masks, if outside.

&&

$$

Vincent
570 
WWUS73 KGLD 210704
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
104 AM MDT Mon Oct 21 2019

NEZ080-081-210815-
/O.EXP.KGLD.HW.W.0005.000000T0000Z-191021T0700Z/
Hitchcock-Red Willow-
Including the cities of Culbertson, Trenton, Stratton Ne, 
Palisade, and McCook
204 AM CDT Mon Oct 21 2019

...HIGH WIND WARNING HAS EXPIRED...

The strongest winds have ended. Sustained winds as high as 30 to
40 mph and gusts as high as 55 mph will remain possible north of 
Interstate 70 and east of Highway 83 through early to mid 
afternoon.

$$

KSZ002>004-015-016-210815-
/O.EXP.KGLD.HW.W.0005.000000T0000Z-191021T0700Z/
Rawlins-Decatur-Norton-Sheridan-Graham-
Including the cities of Atwood, Oberlin, Norton, Hoxie, 
and Hill City
204 AM CDT Mon Oct 21 2019

...HIGH WIND WARNING HAS EXPIRED...

The strongest winds have ended. Sustained winds as high as 30 to 
40 mph and gusts as high as 55 mph will remain possible north of 
Interstate 70 and east of Highway 83 through early to mid 
afternoon.

$$

Vincent

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Oct 20, 7:45 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 20, 7:45 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
745 PM MDT Sun Oct 20 2019

.UPDATE...
Issued at 745 PM MDT Sun Oct 20 2019

Have allowed the High Wind Warning to expire on time. Have
cancelled the Red Flag Warning an hour early as conditions no
longer support critical fire weather conditions being met.

Threat for blowing dust has ended but not before moving through
the northwest half or so of the forecast area from northeast
Colorado. Visibilities generally ranged from 3 to 6 miles as the
dust moved through behind a cold front and surge of northwest
winds.

For this evening will have to watch wind gusts carefully. 0.5-1km
winds in the 45 to 55kt range are advertised to slowly move east
across much of the area behind an intensifying upper level low
pressure center currently over Nebraska. Have increased the winds
as a result with generally gusts in the 45 to 55 mph range before
decreasing a bit into the 20 to 30 mph range after midnight.

Northwest winds increase on Monday with gusts in the 45 to maybe
55 mph range from roughly Trenton to Hill City and points east.
Its possible for some patchy blowing dust to develop late in the
afternoon in this area.

UPDATE Issued at 400 PM MDT Sun Oct 20 2019

Did a quick update for the next several hours.

Northwest winds gusting over 50 mph just entering Yuma county with
some blowing dust being reported. Latest guidance has the track of
the low pressure system a little farther south compared to 24
hours ago. Wraparound winds in excess of 45kts in the 0.5-1km
layer reach into much of far eastern Colorado by 00z then as far
south as Oakley by 03z then slowly moving east into the central
and eastern CWA by midnight. Question becomes how much of that
wind will reach the surface this evening. LAMP guidance has been
showing the strongest winds early this evening and I've updated
the forecast as a result.

&&

.SHORT TERM...(This evening through Monday)
Issued at 317 PM MDT Sun Oct 20 2019

Looking aloft, a strong cyclone located over the Nebraska
panhandle will continue to move east towards South Dakota. Our
area is currently set in the dry slot of this system, so we are
not expecting any precipitation, but rather, strong NW flow.

For the rest of today, continued the High Wind Warning through 7
PM MDT / 8 PM CDT tonight, but there is still some uncertainty as
to how low the winds will mix to the surface, in addition to,
cloud cover. However, we will see a lull in the winds at sunset
with another stronger round of winds 15-25 mph gusting up to 50
mph through 6Z, and then another brief lull in the early morning
hours, back up to around 25 mph with gusts up to 40 mph lasting
through Monday evening. It won't be until Monday night where we
will see winds come down to the NW around 10 mph.

We will see a very slight increase in humidity values over the
Tri-State area tomorrow. RH minimum values are forecast to be in
the upper teens to mid 20s. We will be close to critical fire
weather conditions, especially with tomorrow's winds, but felt, at
this time, the need for an additional highlight was unnecessary.

Not much in the way of temperatures. Highs today and tomorrow will
be in the mid to upper 50s. With overnight lows tonight and
tomorrow night in the lower 30s.

Lastly, blowing dust is highly possible, and if seen, please
report it to your local NWS.

.LONG TERM...(Tuesday through Sunday)
Issued at 253 PM MDT Sun Oct 20 2019

A ridge moves across the region Tuesday before a trough extends from
a low over the Hudson Bay and begins to move across the central
Plains Wednesday. Another ridge moves into the area by Friday and
moves across the central U.S. Saturday as a trough develops over the
Pacific Northwest. The trough continues to extend to the California
coast through Sunday causing southwest flow over the central Plains.

A strong surface midlatitude cyclone sits over Lake Superior as
another low pressure system develops over western Canada Tuesday.
The system over western Canada migrates south along the lee of the
Rockies into eastern Colorado by Wednesday. A cold front
accompanying the surface low moves across the Tri-State area
Wednesday. Rain and snow will accompany the frontal passage and
continue through Thursday.

Leeside troughing develops by Saturday morning bringing another cold
front to the area Saturday night. Rain and some transition to snow
are expected Saturday night through Sunday. Little to no snow
accumulation is expected with either frontal passage.

Expect highs in the mid-40s to lower 70s and lows in the upper teens
to mid-40s through the extended forecast period. Skies will be clear
to mostly clear during periods of time when precip is not
expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 530 PM MDT Sun Oct 20 2019

For KGLD and KMCK, vfr conditions expected after about 01z or 02z.
Until that time strong northwest winds with blowing dust will be
possible. Visibilities locally down to 3sm with mvfr cigs. Strong
west to northwest winds are expected through the overnight
hours and into much of the day Monday before decreasing around
23z. Wind gusts of 35 to 40kts are expected, maybe higher at times
this evening. Both terminals could see some light rain showers on
the backside of the storm system this evening. Confidence isnt
high enough to include in the forecast and no impacts from the
showers are expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...99
SHORT TERM...EV
LONG TERM...NEWMAN
AVIATION...99
Hazardous weather outlook, Oct 20, 7:10 PM MDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
710 PM MDT Sun Oct 20 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
710 PM MDT Sun Oct 20 2019 /810 PM CDT Sun Oct 20 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Northwest winds gusting 45 to 55 mph will continue this evening
before decreasing a bit after midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Near critical fire weather conditions are expected across much of
the Tri-State area Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Oct 20, 8:40 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM MDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     NON-TSTM WND GST COLBY                   39.39N 101.05W
10/20/2019  M52 MPH          THOMAS             KS   AWOS

&&
Local storm report, Oct 20, 8:58 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     NON-TSTM WND GST REXFORD                 39.47N 100.74W
10/20/2019  M58 MPH          THOMAS             KS   MESONET

&&
Local storm report, Oct 20, 9:07 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     NON-TSTM WND GST ST. FRANCIS             39.77N 101.80W
10/20/2019  M59 MPH          CHEYENNE           KS   AWOS

&&
Special weather statement, Oct 20, 9:10 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
910 PM MDT Sun Oct 20 2019

KSZ001>003-013>015-028-029-NEZ079>081-210500-
Cheyenne-Rawlins-Decatur-Sherman-Thomas-Sheridan-Logan-Gove-Dundy-
Hitchcock-Red Willow-
Including the cities of St. Francis, Bird City, Atwood, Oberlin,
Goodland, Colby, Hoxie, Oakley, Quinter, Grinnell, Grainfield,
Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook
910 PM MDT Sun Oct 20 2019 /1010 PM CDT Sun Oct 20 2019/

Northwest winds gusting 45 to 55 mph will be common this evening.
Its possible for a few gusts to reach 60 mph. Motorists traveling
across the area should be prepared for strong and sudden wind
gusts.
Local storm report, Oct 20, 9:11 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
911 PM MDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     NON-TSTM WND GST 1 WNW HOXIE             39.36N 100.45W
10/20/2019  M50 MPH          SHERIDAN           KS   MESONET

&&
Local storm report, Oct 20, 9:15 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
915 PM MDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     NON-TSTM WND GST 2 ENE COLBY             39.40N 101.01W
10/20/2019  M66 MPH          THOMAS             KS   MESONET

&&

Nearby

High Wind Warnings in Kansas, 2019High Wind Warnings in Nebraska, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.